Utah, 2008Winter Storm and Damaging Wind in Utah, January 27 to 28, 2008
January 27 to 28, 2008 · NWS SLC · 14 events in 13 counties and zones
A potent storm system brought very strong wind and heavy snow to much of Utah. The cold front brought poor visibilities in snow and blowing snow to the Wasatch Front, resulting in numerous road closures and traffic accidents.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 27
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent storm system brought very strong wind and heavy snow to much of Utah. The cold front brought poor visibilities in snow and blowing snow to the Wasatch Front, resulting in numerous road closures and traffic accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 27, 9:55 AM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Jan 27, 9:55 AM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
955 AM MST SUN JAN 27 2008
.SYNOPSIS...A COMPLEX PACIFIC STORM SYSTEM WILL AFFECT UTAH AND
THE SURROUNDING STATES THROUGH MONDAY. THIS ACTIVE PATTERN WILL
CONTINUE THROUGH MIDWEEK...AS ANOTHER SYSTEM MOVES ACROSS THE
REGION TUESDAY NIGHT THROUGH WEDNESDAY.
&&
.DISCUSSION...THE UPPER LOW OFF THE CA COAST APPEARS TO BE IN THE
EARLY STAGES OF FILLING AND LIFTING NE AHEAD OF THE COLD UPPER
TROUGH OFF THE PACIFIC NW/BRITCOL COAST. SOLID MOISTURE PLUME
IN PLACE ACROSS SRN/WRN UTAH IN THE WARM SECTOR AHEAD OF THE MAIN
STORM. WIDESPREAD PRECIP EMBEDDED IN THIS PLUME WITH AREAS OF
MODERATE/HEAVY PRECIP CONFINED TO THE UPSLOPE REGIONS OF SW UTAH
THIS MORNING.
A RELATIVE DRY SLOT ACROSS NV WILL SHIFT EAST INTO WRN UTAH LATER
TODAY. COULD SEE A DECREASE IN AREAL COVERAGE OF PRECIP FOR A WHILE
THIS AFTERNOON...THEN AN INCREASE AGAIN OVERNIGHT AS THE REMNANT OF
THE COASTAL CA LOW LIFT THROUGH WRN UTAH.
THE HEART OF THE STORM WILL REACH WRN UTAH MONDAY AS THE COLD CORE
TROUGH OFF THE PACIFIC NW/BRITCOL COAST MOVES INTO THE WRN GREAT
BASIN EARLY MONDAY. THE ASSOCIATED SURFACE FRONT WILL REACH FAR NW
UTAH EARLY MONDAY...THEN SWEEP SOUTHEAST ACROSS THE STATE DURING
THE DAY. STRONG FRONTOGENETIC FORCING ALONG THIS BOUNDARY SUGGESTS AN
INTENSE PERIOD PRECIP ALONG AND FOLLOW THE FRONT. DEEP LAYER
INSTABILITY WILL ONLY INCREASE DURING THE DAY AS THE UPPER TROUGH
AND THE ASSOCIATED COLD AIR MOVE INTO THE STATE. STRONG OROGRAPHIC
LIFT SHOULD CONTINUE THROUGH MONDAY EVENING...FOLLOWED BY RAPID
MID-LEVEL WARMING LATE MONDAY NIGHT. SHALLOW INSTABILITY WILL EXIST
LATE MONDAY NIGHT...WHICH WILL LIMIT ADDITIONAL ACCUMULATING SNOWS
IN THE NRN MOUNTAINS.
WIND ISSUES THROUGH EARLY MONDAY CONFINED TO THE MOUNTAINS AND
WRN VALLEYS. STRONG SW WINDS IN AND AROUND THE 700 MB LEVEL
COMBINED WITH THE STRONGEST PRESSURE FALLS ACROSS NV THROUGH WRN
UTAH SUPPORT HIGH WINDS. SUBSIDENCE ASSOCIATED WITH THE DRY SLOT
COULD BUMP UP WINDS LATER TODAY OVER W/CNTRL AND NW UTAH.
THE LONG RANGE PATTERN LOOKS ACTIVE WELL INTO THE FOLLOWING WEEK AS
A SERIES OF RATHER ENERGETIC PACIFIC TROUGHS PERIODICALLY MOVE
THROUGH THE GREAT BASIN THE NEXT ONE IS SCHEDULED TO REACH UTAH
TUESDAY NIGHT/WEDNESDAY...FOLLOWED BY ANOTHER SYSTEM LATE IN THE
WEEKEND.
&&
.HYDROLOGY...MOISTURE PLUME ACROSS SW UTAH WITH WIDESPREAD
LIGHT/MODERATE PRECIP NOTED IN RADAR/SURFACE OBS AT TIME. UPSTREAM
RADAR IMAGERY SHOWS A SOLID AREA OF PRECIP UPSTREAM FROM THE FLASH
FLOOD WATCH AREA. ISSUE RIGHT NOW IS JUST WHERE TO RAIN/SNOW LINE
EXISTS AND HOW MUCH CONTRIBUTION TO RUNOFF TO EXPECT FROM MID
ELEVATION PRECIP.
LATEST OBSERVATIONS ACROSS EXTREME SW UTAH SUGGEST A SNOW LEVEL
SOMEWHERE BETWEEN 6500 AND 7500 FEET. THIS IS A BIT LOWER THAN
EXPECTED. MODEL GUIDANCE HAS THE WARMEST NEAR 700 MB TEMPS JUST
ABOUT NOW...SO DOUBT THE SNOW LEVELS WILL GO MUCH HIGHER FROM HERE.
TERRAIN BELOW THE RAIN/SNOW LINE RATHER PRONE TO FLASH FLOODING IN
EITHER CONVECTIVE OR WIDESPREAD MODERATE/HEAVY RAIN EVENTS.
THEREFORE...WILL MAINTAIN THE CURRENT FLASH FLOOD WATCH WITH AN
EMPHASIS ON SLOT CANYONS AND NARROW CREEK CHANNELS. WILL PROBABLY
SHORTEN THE DURATION OF THE WATCH AS PRECIP SHOULD TAPER OFF FOR A
PERIOD THIS EVENING AND COLDER AIR ALOFT BEGINS TO WORK INTO SW
UTAH.
&&
.AVIATION...VFR CONDITIONS SHOULD PREVAIL THROUGHOUT THE DAY AT THE
SLC TERMINAL...BUT CEILINGS ARE EXPECTED TO DROP A BIT OVER THE NEXT
FEW HOURS AS LIGHT RAIN DEVELOPS OVER THE AREA...BRIEFLY DIPPING
BELOW 6000 FT AGL AFTER 17Z. GUSTY SOUTH WINDS WILL CONTINUE
THROUGHOUT THE DAY...WITH GUSTS OVER 30KT EXPECTED.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 6 PM MONDAY FOR UTZ006>010-517-518.
HIGH WIND WARNING FROM NOON SUNDAY TO 6 AM MONDAY FOR UTZ003.
WINTER STORM WATCH FROM 6 AM MONDAY TO 6 PM MONDAY FOR
UTZ002>004.
HIGH WIND WARNING FROM NOON TODAY THROUGH NOON MONDAY FOR
UTZ005-015-016.
SNOW ADVISORY FROM NOON TODAY THROUGH 6 PM MONDAY FOR
UTZ001-011-012.
FLASH FLOOD WATCH UNTIL 9 PM THIS EVENING FOR UTZ019-020.
WY...WINTER STORM WARNING UNTIL 6 PM MONDAY FOR WYZ021.
&&
PUBLIC...CONGER
AVIATION...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Jan 27, 4:48 AM MST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 AM MST SUN JAN 27 2008
UTZ001>016-019>021-517-518-WYZ021-281200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
448 AM MST SUN JAN 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM WILL BEGIN TO IMPACT UTAH AND SOUTHWEST WYOMING
THIS MORNING WITH WIDESPREAD STRONG WINDS AND HEAVY PRECIPITATION...
LASTING THROUGH TONIGHT. FLASH FLOODING IS POSSIBLE IN SOUTHERN
UTAH. VARIOUS SEVERE WEATHER STATEMENTS HAVE BEEN ISSUED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG COLD FRONT WILL CROSS UTAH AND SOUTHWEST WYOMING
MONDAY...FOLLOWED BY A COLD AND UNSTABLE WEST TO NORTHWEST FLOW
THROUGH MONDAY NIGHT. THE NEXT STORM SYSTEM WILL SPREAD OVER THE
OUTLOOK AREA TUESDAY AFTERNOON OR EVENING AND LAST THROUGH
WEDNESDAY. MORE COLD AND WET WEATHER IS LIKELY LATE IN THE WEEK
AND OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
GIBSON
Event by event
10 winter storm, 3 high wind, 1 thunderstorm wind. Local standard time, as filed.
Winter Storm, Wasatch Mountains I-80 North
- When
- January 27, 12:00 PM MST to January 28, 11:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Mesonet
Multiple sensors in the area recorded wind gusts greater than 82 mph, including a maximum wind gust of 101 mph at Snowbasin Strawtop. Snowbasin also received 9 inches of snow.
Winter Storm, Central Mountains
- When
- January 27, 3:00 PM MST to January 28, 11:00 PM MST
- Where
- Central Mountains forecast zone
- Reported by
- Mesonet
Signal Peak RAWS recorded wind gusts up to 79 mph, while the Pine Creek SNOTEL received at least 12 inches of snow in 12 hours.
Winter Storm, Southern Mountains
- When
- January 27, 3:00 PM MST to January 28, 11:00 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- Mesonet
Several SNOTELs, including Cedar Breaks and Kolob, received more than 3.00 inches of snow water equivalent for the event.
High Wind, Salt Lake and Tooele Valleys
- When
- January 27, 3:00 PM MST to 8:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
Ahead of the cold front, strong pre-frontal winds impacted the Salt Lake and Tooele Valleys, including a gust of 66 mph at the South Mountain Tooele Mesonet sensor.
High Wind, Great Salt Lake Desert and Mountains
- When
- January 27, 3:00 PM MST to January 28, 12:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
Ahead of the cold front, there were strong southerly winds in the west deserts. The strongest gust was measured at 70 mph at the V Grid sensor, part of the Dugway Mesonet.
Winter Storm, Wasatch Mountains South of I-80
- When
- January 27, 5:00 PM MST to January 28, 11:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Mesonet
Multiple sensors recorded wind gusts greater than 75 mph. In addition, Solitude received 33 inches of snow and Alta UDOT received 29 inches.
Winter Storm, Western Uinta Mountains
- When
- January 27, 6:00 PM MST to January 28, 10:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- Mesonet
Brown Duck and Chalk Creek SNOTELs both received approximately 12 inches of snow in 12 hours on the 28th.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- January 27, 8:00 PM MST to January 28, 10:00 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- Mesonet
Daniels Strawberry SNOTEL received approximately 12 inches of snow in 12 hours on the 28th.
Thunderstorm Wind, Washington
- When
- January 28, 7:15 AM MST
- Where
- Washington County, (Sgu)st George Muni
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.080, -113.600
The St. George AWOS recorded a 74 mph wind gust associated with a thunderstorm.
Winter Storm, Northern Wasatch Front
- When
- January 28, 10:00 AM MST to 8:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Newspaper
Near white-out conditions with 40 mph winds were experienced on I-15, making travel nearly impossible.
Winter Storm, Salt Lake and Tooele Valleys
- When
- January 28, 10:00 AM MST to 9:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
Near white-out conditions were experienced on roads in the Salt Lake Valley, including Interstates 15 and 80. At the peak of the storm, Salt Lake City ASOS recorded 1/8 mile visibility and 45 mph wind gusts. Interstate 80 east of Salt Lake City was closed for approximately 5 hours. A 34-year-old woman was killed in a one-car accident near Grantsville; slick conditions caused the woman's vehicle to roll into a wash where she was pronounced dead at the scene.
Winter Storm, Southern Wasatch Front
- When
- January 28, 10:00 AM MST to 9:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Injuries
- 0 direct, 27 indirect
- Reported by
- Newspaper
Heavy snow and wind gusts up to 50 mph highly impacted travel. Interstate 15 near Payson was closed in both directions by a large chain-reaction pileup accident which stretched for 3 miles and involved 40 vehicles including 20 semi-trucks. Twenty-seven people were transported to local hospitals. With Salt Lake and Utah counties combined, troopers responded to a total of 200 traffic accidents from this event.
Winter Storm, Wasatch Mountain Valleys
- When
- January 28, 10:00 AM MST to 10:00 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Newspaper
Near white-out conditions highly impacted travel in the mountain valleys.
High Wind, Southwest Utah
- When
- January 28, 11:00 AM MST to 12:00 PM MST
- Where
- Southwest Utah forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
The Brimstone Reservoir RAWS recorded a maximum wind gust of 58 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arizona, January 27 to 28, 2008$777,000 · 5 events
- Flash Flooding in California, January 27, 2008$360,000 · 4 events
- Flash Flooding in Arizona, January 27 to 28, 2008$150,000 · 4 events
- High Wind in South Dakota, January 27 to 28, 2008$110,000 · 88 kt wind · 8 events
- Flash Flood and Flood in New Mexico, January 27 to 29, 2008$67,000 · 56 kt wind · 14 events
- Coastal Flood and Heavy Snow in Massachusetts, January 27 to 28, 2008$55,000 · 8 events
- Blizzard and Winter Storm in Colorado, January 27 to 29, 2008$30,000 · 19 events
- Wildfire in Oklahoma, January 27, 2008$70,000 · 1 event
- High Wind in Wyoming, January 27 to 28, 2008$22,000 · 66 kt wind · 3 events
- Winter Storm in Montana, January 27 to 29, 200817 events
- High Surf in Hawaii, January 27 to 31, 200813 events
- Blizzard and Heavy Snow in Oregon, January 27 to 28, 200871 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76947, 76957, 76959, 76961, 76962, 76949, 76952, 76955, 76964, 76934, 76935, 76936, 76941, 76963.